How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Anil Your Own Question
Dr. Anil
Dr. Anil, Doctor (MD)
Category: Health
Satisfied Customers: 7986
Experience:  M.B.B.S.M.D with over 30 years of experience in this medical field.
Type Your Health Question Here...
Dr. Anil is online now
A new question is answered every 9 seconds

75 year old female, 53" tall, weight 125 - Until this, main

This answer was rated:

75 year old female, 5'3" tall, weight 125 - Until this, main problem was arthritis in neck, back & knees.
About 6 to 8 weeks ago, when I did my groc. shopping or stopped at a couple of stores, when I got home, my legs were extremely tired and my feet would hurt and burn and my big toe on the right foot would feel numb. At first it was just one time in 2 or three weeks. I kept increasing until it was every day, whether I had gone shopping or stayed home and done very little.
I went to my doctor Fri. June 14. On my paper work he listed it as Neuropathy (Nerve damage) Peripheral - Primary. He started me on 100 MG of Gabapentin and ordered blood tests which ruled out Diabetes and all other blood tests were normal.

Night before last, the numbness including part of my right foot. Yesterday it seemed to be going up my legs. When it got to and included my knees, I was worried so called the advice nurse. By the time I was off the phone, it had gone up my thighs. My doc. called me back and told me to increase the Gabapentin to 200 MG at night. He said it wasn't unusual for all this to come on so fast or for the numbness in my legs. The numbness is not like pins and needles of a limb going to sleep but is more like a loss of sensation.
History: I had lower back surgery in 2003 on L2 & L3 & have a cage around the discs. The surgery was a success. Although afterwards, the front of my left thigh had some numbness which I still have. In 2006 I started having a sudden stabbing pain around the left shoulder blade. I had laser treatments on the area & had no more pain from it until Jan. of this year. I had more laser treatments & it has been fine so far.
I also had a left knee replacement in 2008 & was told I also needed the right knee done. The new knee has always hurt when I do much walking so I have not had the right one done. Both knees have been worse since the new problem started.
Could any of this be related? What tests would you suggest? Thank you for any information you can give me? Connie


Are you overweight?

Are you taking any other medications?

Do you still have lower back pain?




Customer: replied 3 years ago.

As I listed before stating my question:

I am 75 years old, 5'3'' tall and weigh 125 pounds

I take 112 mcg of Levothyroxine for low thyroid

1 MG Estradiol (Total Hysterectomy 1974)

Was taking 10 MG Piroxicam for Arthritis but discontinued when starting the Gabapentin


Get occasional migraines and take Butalbital for those.


Have lower back pain now and then - usually only if I over-do it on activity.

Thanks for providing more information.

Your BMI(Body Mass Index) is fine and you have normal weight.

Now as your symptoms are getting worse and progressive in nature over the time.

So in my opinion,you need to be seen by a neurologist for a clinical examination and undergo further investigations like MRI of Lumbosacral spine,Nerve conduction velocity test with EMG to evaluate extent of damage done to the nerves.

Even as you have history of Thyroid dysfunction which can be a contributing factor in peripheral neuropathy.

Also Vitamin B 12 deficiency can cause such neuropathy.

You should start Vitamin B 12 containing supplement which also helps to prevent or slow down the process that damages the nerves.

You may require some other prescribed medications like amitriptyline alongwith gabapentin.

Even physical therapy can be effective in your case.

I suggest you to make an appointment with a neurologist ASAP for further evaluation and management.





I hope I've provided the information you were seeking. If you are happy with my service, please provide a positive rating. If not, please let me know so l can continue to help you. Thank you.



Customer: replied 3 years ago.

Thank you for your prompt response.

You are most welcome.

Whenever you have any health related problem you can ask me in future anytime.

It's my privilege to help you in every aspect.



I hope this helps.

If you have any further query then feel free to ask.

Bonus and positive feedback are highly appreciated.

Good Luck.

Thank you.

Dr. Anil and other Health Specialists are ready to help you